I was prescribed Paxil for mild anxiety but turned to St. Johns Wort in the last few months because it works so much better for me with no side affects. I have just learned from reading about SJW that it could interact with my Sustiva and Truvada regimine that I have been taking for years with great results. Should I be freaking out. I feel so much better with SJW how significant is the risk. Is there any more recent information available about the possible interaction.
Thanks for your post.
I'd be very cautious about using St. John's wort and HIV medications, including efavirenz (Sustiva). This is because there is a theoretical (not well studied) interaction between the two that could reduce the levels (and potency) of efavirenz.
I wouldn't be freaking out, but I'd discuss the use of any supplement with your doctor before starting out. If your viral load remains undetectable, there's little harm done, but I wouldn't gamble with my HIV medications; there are likely safer alternatives for treatment of mild anxiety.